Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 5, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 12, 2022, 4:36 AM CDT for Emmons County, Sioux County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2022, 4:36 AM CDT (09:36 UTC)
- Expired
- May 12, 2022, 5:15 AM CDT
- In force
- 39 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 64 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:25 AM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, May 12, 3:25 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 325 AM CDT Thu May 12 2022 .SHORT TERM...(Today and tonight) Issued at 144 AM CDT Thu May 12 2022 Convection continues to increase in coverage across central South Dakota early this morning, heading toward our southern Border. The main threat for storms this morning appears to be focused on the south central into the James River Valley. Strong deep layer shear remains situated over the forecast area with an area of MUCAPE of 1000-2000 J/KG over northern South Dakota and into far southern North Dakota. Strong warm advection lifting northward through South Dakota, combined with increased forcing from an upper level trough tracking from the Great Basin into the central Rockies is producing the aforementioned convection over South Dakota. With the elevated threat with the elevated nature of these storms over the stable boundary layer, will be large hail. However an occasional strong wind gust can not be ruled out with the strongest downdrafts. A gust to 76 mph was measured earlier in Meade County SD. The main question will be if these storms can maintain their intensity as they lift into a more unfavorable environment the farther north you go. Cams continue to advertise convection making it to near the border but diverge a bit thereafter. Most do though bring some stronger convection to the far south central, and into the southern James River Valley. This activity quickly pushes out of the forecast area by mid morning and we will probably have a break in shower activity until the afternoon. Then this afternoon as the upper level low lifts into the Northern High Plains, we think widespread shower activity will develop over the western half of the forecast area, and into eastern Montana. Isolated to scattered embedded thunder will be possible, even with daytime highs in the 50s, due to the forcing out the approaching upper low. The main threat for severe weather this afternoon will be over the eastern CWA, mainly along and east of the Highway 83 corridor. At this time, it appears most of this area will continue to see the potential for elevated supercells producing up to half dollar size hail and 60 mph winds. This is due to the very strong 0-6 KM Shear that remains over the forecast area, and MUCAPE that expands northward through the afternoon and evening hours. The SPC enhanced risk remains situated over the far southern James River Valley, and eastward into the southern Red River Valley. This area will be the most likely area for surface based convectionwithin an area of strong surface based CAPE and low level helicity. Here all forms of severe weather are on the table, including tornadoes. However, the SPC slight risk does extend as far west as Linton to Carrington. This are might not have the strong SBCAPE as points farther east, but it's nothing to sneeze at. In addition, the latest RAP lifts the surface low north into Dickey county around 00 UTC with a surface trough, all the way back west of the Missouri River. Therefore, even though the enhanced risk only clips our far southeast CWA, given the amount of CAPE/SHEAR/Forcing for ascent east of the Missouri this afternoon and early evening, all should continue to monitor this developing situation closely. The strongest of the convection should be lifting out of the area by mid evening. Then the next thing to deal with will be the winds. .LONG TERM...(Friday through Wednesday) Issued at 144 AM CDT Thu May 12 2022 Strong winds on Friday will be the main forecast issue in the long term period. Expect we will need wind highlights on the day shift today. NAM/GFS continue to indicate either high end advisory or High Wind Warning respectively on Friday beneath the upper low as it lifts north. The strongest winds will develop in the southwest first late Thursday night and lift north and east through the day Friday. The northwest will also be seeing some lingering shower activity on Friday. We then quiet down and dry out through the weekend and early next week, with small rain chances appearing again by the end of the long term period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 144 AM CDT Thu May 12 2022 Widespread showers and thunderstorms will impact all Taf sites through the 06Z TAF period. VFR to begin the 06Z TAF period, except for some MVFR stratus at KJMS. However, through the overnight hours the stratus is forecast to increase in coverage and lower across the southern TAF Sites. Sometime around 12 UTC a band of showers and thunderstorms is forecast to approach the southern TAF sites. Thereafter IFR to possibly LIFR stratus and fog and scattered to numerous showers and thunderstorms are expected across the area through the remainder of the TAF period. Northeast winds to begin the TAF period. Winds will increase later in the period and shift southerly over the southern TAF sites late in the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 12, 3:26 AM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 326 AM CDT Thu May 12 2022 NDZ001-002-009-010-017-018-031>033-040-041-043-044-130830- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 326 AM CDT Thu May 12 2022 /226 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Widespread rain showers with embedded thunderstorms are expected today and tonight. A stronger thunderstorm with small hail is possible, but widespread severe weather is not expected. Strong winds are expected to develop late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of very strong winds is possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>023-034>036-042-045>047-050-130830- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Morton-Burleigh-Kidder-Grant-Sioux-Emmons- Logan-McIntosh- 326 AM CDT Thu May 12 2022 /226 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this morning along and south of Interstate 94. The main threats will be up to half dollar size hail and wind gusts to 60 mph. Another round of strong to severe storms is possible this afternoon and this evening. The main threats will again be up to half dollar sized hail ad wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of very strong winds is possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday. NDZ025-037-048-051-130830- Foster-Stutsman-La Moure-Dickey- 326 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this morning. The main threats will be up to half dollar size hail and wind gusts to 60 mph. Severe thunderstorms again possible this afternoon into this evening. Hail up to two inches in diameter, damaging winds to 70 mph, and a tornado or two will be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of very strong winds is possible Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed, especially on Thursday.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 6:17 AM CDT | Special Weather Statement | BIS | Dickey, LaMoure | 28 min |
| May 12, 1:11 PM CDT | High Wind Watch | BIS | Billings, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more | 7 hr |
| May 12, 1:11 PM CDT | High Wind Warning | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 34 hr |
| May 12, 3:46 PM CDT | Special Weather Statement | BIS | Slope | 29 min |
| May 12, 3:49 PM CDT | Special Weather Statement | BIS | Dunn | 26 min |
| May 12, 3:53 PM CDT | Special Weather Statement | BIS | Bowman | 37 min |
| May 12, 4:28 PM CDT | Special Weather Statement | BIS | Mercer | 32 min |
| May 12, 4:54 PM CDT | Special Weather Statement | BIS | Ward | 36 min |
| May 12, 5:03 PM CDT | Special Weather Statement | BIS | Mercer | 27 min |
| May 12, 5:11 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 49 min |
| May 12, 5:33 PM CDT | Special Weather Statement | BIS | Ward | 27 min |
| May 12, 5:56 PM CDT | Special Weather Statement | BIS | Ward | 34 min |
| May 12, 5:58 PM CDT | Special Weather Statement | BIS | McLean | 32 min |
| May 12, 6:27 PM CDT | Special Weather Statement | BIS | Ward | 33 min |
| May 12, 6:33 PM CDT | Special Weather Statement | BIS | Logan | 27 min |
| May 12, 6:42 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 63 min |
| May 12, 6:57 PM CDT | Special Weather Statement | BIS | McHenry | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.